Heparin Recalls

by admin on June 5, 2009

Due to contaminated heparin manufactured by Baxter Heatlhcare’s China plant and released to the public, several batches of heparin have been recalled in the past couple years.

2008 Recalls

The first recall came on January 17, 2008. At that time approximately 150 reports had been received of adverse reactions including stomach and chest pain, dizziness, vomiting, headache, fainting, low blood pressure, sweating, throat swelling among others.

Some of the reactions are severe and even life-threatening.

A number of deaths are also believed to be related to contaminated heparin or severe allergic reactions to the drug.

The batches affected in this recall are:

NDC numbers:

  • 0641-2440-45
  • 0641-2440-41
  • 0641-2450-45
  • 0641-2450-41.

Lots:

  • 107054
  • 117085
  • 047056
  • 097081
  • 107024
  • 107064
  • 107066
  • 107074
  • 107111

In February 2008, Baxter Healthcare also recalled both multi-does and single dose vials of heparin sodium used for injection. It also recalled HEPLOCK heparin flush products. The FDA launched an investigation and discovered that contaminated heparin has also been found in some medical devices such as catheters. Some of these have also been recalled.

2009

The death toll continues to rise, as does allergic reactions to heparin.

At least one death and two illnesses were reported at the Beebe Medical Center in Lewes, Delaware after patients were given Baxter supplied heparin. The latest batches were manufactured in Ohio, not China. Although the FDA has cleared Baxter, it is clear that there are still dangers associated with heparin use.

The heparin involved in the Delaware incident was premixed intravenous bags rather than the over-sulfated chondroitin (OSCS), a heparin-mimicking substance.

The Delaware victims suffered intracranial bleeding and severe low blood pressure.

The FDA and Baxter both sent medical teams to test the heparin. FDA spokeswoman, Karen Rilely says “As far as we can determine at this pint, it appears to be an isolated incident.”

In many cases, a patient may have other medical conditions that caused the reaction which makes it difficult to determine whether or not the heparin was to blame. Patients who believe they are experiencing allergic reactions should seek immediate medical help.

If you or a loved one have experienced heparin-related problems, you may have a case. If you would like to speak to a legal representative or need help finding an attorney, please fill out the form to the right.

{ 1 trackback }

Online casino
June 30, 2013 at 3:23 pm

Comments on this entry are closed.

Previous post: What is Heparin?

Next post: Heparin Side Effects